Symptoms of Traumatic Brain Injury
Individuals suffering a traumatic brain injury often times will experience fatigue as a symptom. It is estimated that over 50% of individuals with a traumatic brain injury also suffer fatigue.
Fatigue is a feeling of exhaustion, tiredness, weariness, or lack of energy. Fatigue following traumatic brain injury may consist of more than one kind including:
- Physical Fatigue: Muscle weakness and an inability to do activities especially worse in the evening after a busy day.
- Psychological Fatigue: An inability to get motivated to do anything, depression, and worse when under stress.
- Mental Fatigue: Cognitive fatigue and an inability to concentrate.
Causes of TBI Fatigue
There are many factors that can cause fatigue following a traumatic brain injury including:
- Sleep Disorders
- Neuroendocrine Abnormalities: low thyroid, low adrenaline, low testosterone, and low growth hormone.
- Medications: Certain medications prescribed for spasticity, seizures, and mood can cause fatigue.
In some victims of TBI, no cause for fatigue can be found. It is very important to list the symptoms and consult your treating physicians.
Treating TBI Fatigue
Often time the treating physicians can consider stimulants to help with fatigue, such as:
- Methylpheniddate (Ritalin)
- Detroamphetamine/Amphetamine (Adderall)
- Modafinil (Provigil)
- Armodafinil (Nuvigil)
In addition to consulting with your treating physician and discussing medication, other things can be done to help fight fatigue as well:
- Try to improve sleep habits by discussing with your physician if there are problems such as insomnia or sleep apnea or other problems with your sleep pattern that the physician can help.
- Allow time for rest periods during the day.
- Try changing your schedule so the things that require the most physical or mental effort are done earlier in the day.
- Make certain, with your physician's permission, you are following an exercise program that can help with physical endurance and mental alertness, will improve your diet, and help your metabolism. An exercise program should start off gradually and then increase with your physician's permission.